The popular hair-loss drug that is reportedly used by renowned soccer player Wayne Rooney could cause permanent impotence and even shrink male genitals, scientists warned.

Researchers at George Washington University have linked Propecia, also called finasteride, to some dire side effects like erectile dysfunction, decreased sex drive and trouble reaching orgasm.

The latest warning comes after one patient reported that the drug left him with no sex drive and shriveled his genitals. 

Kevin Malley, 30, who was worried that he could be losing his hair was prescribed Propecia in May 2011 but after taking the drug for only five months, not only had he became completely impotent, his testes had also become smaller.

After consulting his doctor, he was told that the symptoms would disappear after he stopped taking the drug, but now, a year after he stopped taking Propecia, nothing has changed.

Malley's story will come as no surprise to Dr. Michael Irwig from the University of Washington, who recently published a study in the Journal of Sexual Medicine.

His study revealed that the finasteride, an antiandrogen that treats hair loss and is used in the male pattern baldness drug Propecia, manufactured by Merck and was approved by the FDA in 1997, can trigger persistent sexual dysfunction, including low sexual desire, erectile dysfunction and problems with orgasms.

Irwig first became aware of finasteride's ill effects several years ago when he encountered several men who reported they had developed sexual dysfunction while taking the medication.

“It’s been very frustrating for a lot of these men because they’ve sought care from medical professionals who have looked at the literature and have not seen a risk of persistent sexual dysfunction,” Irwig said in a statement. “So a lot of these patients have been told to see psychiatrists and psychologists and that it’s all in their head.”

Irwig said he began noticing that many of the men had also reported sexual dysfunction for months even after stopping the medication.

“I came across a website called propeciahelp.com with more than 1,400 registered users—many young healthy men who developed the same sexual side effects from finasteride—and I discovered that nobody had published a series looking at these men—who they are, how long the sexual side effects lasted, what types,” he said.

He interviewed 71 men between the ages of 21 and 46 to assess how long they took Propecia, the type of duration of their sexual effects as well as their sexual frequency before and after the medication.

Irwig found that 94 percent of the men in the study had developed low libido, 92 per cent developed erectile dysfunction and decreased arousal, and 69 per cent developed problems with orgasm.

“It turns out that almost all the men had multiple sexual function problems. Before finasteride use, the men experienced average sexual activity of approximately 26 episodes per month, but after use, it came down to approximately eight per month — an almost two-thirds reduction," he said.

“Twenty per cent of patients I interviewed experienced persistent sexual dysfunction for more than five years, which makes me wonder if their persistent sexual dysfunction is permanent,” he added.

While it's still difficult to tell how many men will experience persistent symptoms of sexual dysfunction, researchers conclude that around 5 percent of men who take Propecia will experience sexual dysfunction.

“We know that this is a potential problem, but we can’t quantify what the exact risk is. I can’t tell a man if he has a 1-in-100 chance, or a 1-in-1000 chance of developing persistent sexual dysfunction, but it’s pretty clear there’s a relationship here,” Irwig said.

Merck, the manufacturer of popular hair-loss drug Propecia said in a statement that there is no evidence that has proved a causal relationship between Propecia and long-lasting sexual dysfunction.

"Merck believes that PROPECIA (finasteride) has demonstrated safety and efficacy profiles and that the product labeling appropriately describes the benefits and risks of the drug to help inform prescribing," a spokesman said, according to ABC News. "A causal relationship between the use of PROPECIA and continued sexual dysfunction after discontinuation of treatment has not been established.   We encourage patients to talk with their doctor if they have any questions or concerns about their health, or about PROPECIA."

Previously Dr. Iwig discussed sexual dysfunction and Propecia: